Georgia, 2005

Flash Flooding in Georgia, August 8, 2005

August 8, 2005 · NWS FFC · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 4:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 4:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON AUG 8 2005

.SHORT TERM...DIFFUSE SURFACE LOW CONTINUED TO MEANDER AROUND
ALABAMA AND NORTHWEST FLORIDA. DEEP EASTERLY TROPICAL FLOW WILL
CONTINUE THROUGH THE SHORT TERM. HAVE KEPT LIKELY POPS FOR
TODAY...AND GOOD CHANCE FOR MOST OF THE AREA THROUGH TUESDAY. HIGH
TEMPERATURES WILL CONTINUE ON THE COOL SIDE TODAY AND TUESDAY DUE TO
CLOUDINESS AND RAIN. HAVE EXTENDED THE FLOOD WATCH INTO THE EARLY
EVENING. QPF FORECASTS KEEP NEAR 2 INCHES TODAY OVER THE NORTHEAST
ZONES...AND RADAR ESTIMATES SHOW ISOLATED AMOUNTS OF NEAR 4 INCHES
DURING THE PAST 24 HOURS.

.LONG TERM...NO CHANGES TO THE EXTENDED. RIDGE ALOFT SHOULD
GRADUALLY BUILD WESTWARD FROM THE ATLANTIC AFTER THE MIDDLE OF THE
WEEK. THIS SHOULD BRING A RETURN TO WARMER TEMPERATURES AND A MORE
DIURNAL PATTERN OF SHOWERS AND THUNDERSTORMS.

.AVIATION...
PERSISTENT UPPER LEVEL LOW AND TROPICAL MOISTURE OVER THE TAF SITES
THROUGH TUESDAY MORNING. CURRENT SHOWERS FROM PDK TO AHN WILL
CONTINUE MOVING NORTH TO NORTHWEST AT 10 KTS. IFR CIGS BELOW
1000 FEET WILL DOMINATE THE AREA THIS MORNING WITH VISIBILITIES
NO LESS THAN 2 MILES IN FOG OR SHOWERS. EXPECT SHOWERS TO BECOME
MORE NUMEROUS AGAIN AFTER 15Z WITH SCATTERED THUNDERSTORMS AFTER
18Z. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DIMINISH AFTER 03Z.
AN EASTERLY FLOW OF 5 TO 10 KTS WILL PREVAIL EXCEPT FOR VARIABLE
DIRECTION WIND GUSTS NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         83  71  85  72 /  70  50  50  30
ATHENS          81  70  85  70 /  70  60  50  30
GAINESVILLE     79  70  83  69 /  80  60  50  50
ROME            85  71  90  72 /  70  50  40  40
COLUMBUS        85  74  91  75 /  60  40  40  30
MACON           86  74  90  73 /  60  50  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...FFA IN EFFECT FOR NORTHEAST GA THROUGH 7 PM EDT.

&&

16/41
Hazardous weather outlook, Aug 8, 5:01 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EDT MON AUG 8 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
601 AM EDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED OVER NORTH
AND CENTRAL GEORGIA...

.SYNOPSIS...
LOW PRESSURE OVER THE FLORIDA PANHANDLE WILL REMAIN NEARLY STATIONARY
THROUGH TONIGHT. TROPICAL MOISTURE WILL CONTINUE OVER THE AREA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 3 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
A TROPICAL AIRMASS CONTINUES OVER THE AREA...NUMEROUS SHOWERS CAN BE
EXPECTED. WEAK INSTABILITY WILL PREVAIL TODAY WITH CAPES OF 1000 OR
LESS AND LIFTED INDICES OF MINUS 2 TO MINUS 3. THIS WILL ALLOW
SCATTERED THUNDERSTORMS TO DEVELOP WITH ISOLATED STORMS PRODUCING
FREQUENT LIGHTNING AND GUSTY WINDS. THE STRONGER STORMS OR PERSISTENT
SHOWERS WILL PRODUCE LOCALLY HEAVY RAINFALL. THE SHOWERS AND
THUNDERSTORMS WILL GENERALLY MOVE NORTH TO NORTHWEST AT 10 TO 15
MILES AN HOUR. THE UPSLOPE FLOW OVER THE NORTHEAST MOUNTAIN COUNTIES
COULD CONCENTRATE THE HEAVY RAINFALL AND PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

KDF

The radar

The Atlanta radar (KFFC), 149 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, White

When
August 8, 10:00 AM EST to 2:00 PM EST
Where
White County, 5 mi SW of Cleveland
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.550, -83.817

The White County 911 Center reported that heavy rain, on the order of three to four inches during the morning hours, had resulted in Shoal Creek exceeding its banks and flooding Georgia Highway 115 southwest of Cleveland. The road had to be closed.

Flash Flood, Banks

When
August 8, 2:10 PM EST to 4:30 PM EST
Where
Banks County, 2 mi NE of Maysville
Property damage
$175,000
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -83.533

The Banks County Emergency Management Director reported flash flooding along Grove Creek and Hickory Creek at Georgia Highway 98. Two homes were flooded and the residents had to be relocated. Hembree and Hickory Creek Roads were flooded and closed. Rainfall of four to five inches fell across the southern portions of Banks county between Maysville and Homer during the late morning and early afternoon hours.

Flash Flood, Madison

When
August 8, 3:20 PM EST to 5:30 PM EST
Where
Madison County, Countywide
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
34.133, -83.200

The Madison County 911 Center reported that several inches of rain during the afternoon had caused a number of creeks to exceed their banks, flooding several roads. Rainfall of three to five inches had fallen across much of the county during the mid-afternoon hours, especially in the southern sections of the county. No roads were washed out and damage to roads was limited to debris removal.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475507, 5475430, 5475431.